Many of you are expressing concern regarding the recent FDA decision to put a black box warning on Singulair because of potential neuropsychiatric side effects, including depression, nightmares, and behavioral changes. These have been well known side effects for a while and are fortunately quite rare. If they are going to occur, most will see them during the first 1-2 months on the medication. We do not see an increase in these with dose changes (for example from 4 mg to 5 mg or 5 mg to 10 mg). They are reversible on stopping the medication.
Singulair is frequently used by primary care physicians as a first line treatment for either allergies, asthma, or both. Unfortunately, it is not recommended as first line therapy for either condition. It may, in rare cases, be helpful as add-on therapy in these conditions if they fail to respond adequately to appropriate first-line therapy. It is not an antihistamine and cannot replace Zyrtec (cetirizine), Allegra (fexofenadine), or Claritin (loratadine). There are some conditions where it does appear to be quite useful – specifically exercise induced bronchospasm, aspirin-exacerbated respiratory disease, and in patients with chronic hives that also experience significant lip/tongue swelling along with their hives. However, for the vast majority of patients, it can usually be stopped without any deterioration in their condition.
If you or your child have been on Singulair for over 1-2 months and have not noticed any changes in mood or behavior, there is no need to take any action. However, if you or your child have noticed any of the symptoms noted above, please contact the prescriber of the medication to determine whether other medications may need to be changed or added once Singulair is stopped.
Curtis L. Hedberg, MD, FACP, FACAAI, FAAAAI
Jenny M. Campbell, MD, FACAAI, FAAAAI
Adesua Wejinya, MD, FACAAI, FAAAAI
Matt C. Bell, MD, FACAAI, FAAAAI
Stephanie Hulett, APRN
One Response to A letter from our doctors regarding Singulair (Montelukast)